You are here:

Birth Control/Birth control pills, hormones & hair loss


Hello Dr. Solberg:

I've been suffering from a lot of hair shedding these past two years, losing up to half of my hair now. I'm wondering if the pill is known to cause hair loss?

I was on yazmin for a long time, but as i had issues with spotting in between periods, my doc changed me over to diane. I took it for about 3 months and then i stopped. It didn't help with the spotting. Around that time is when i started shedding like crazy (early 2013). I hadn't taken any birth control until a couple of weeks ago (nordet), which were prescribed to help heal after a hysteroscopy done to remove a submucosal fibroid that was apparently responsible for the spotting and heavy menstrual bleeding i had been having.

My hair is still shedding a lot, and i would like to stop taking birth control as soon as i'm able to. My doctor says that i don't have a hormone imbalance because my period has been regular (though heavier) all this time... but i'm worried maybe they were disturbed with all the taking/changing/stopping birth control pills?

Any insight you can give me on this subject will be greatly appreciated.

Thank you!

Hormones can cause temporary hair loss, but hair loss that is going on since early 2013 is something else.  I doubt that any birth control or hormone change will have any significant effect.  I would recommend seeing a dermatologist to help with the hair loss.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.